Student may have taken 'extra strong' dose of lethal N-Bomb drug
Published 25/01/2016 | 02:30
The 18-year-old student who died after taking a psychoactive drug at a Cork house party may have bought a particularly strong dose of the synthetic substance N-Bomb.
Alex Ryan was one of six party-goers hospitalised in the early hours of Tuesday morning having consumed the hallucinogenic drug.
Five other people who swallowed the same powdered drug were also rushed to hospital, but were later discharged.
A medical expert last night said the dose taken by Alex may have been "particularly strong".
He also pointed out some people are more susceptible than others to its psychedelic, mind-altering effects.
"2CB and N-Bomb are from the same hallucinogenic group," the source explained.
"Snorting, smoking, or injecting intravenously would give a faster, more intense effect, compared with being absorbed through the stomach.
"But it's also possible this young man may have been more susceptible than average to its more deadly consequences. This means it can enter the bloodstream much more quickly.
"While there have been very few cases reported involving N-Bomb, some people can be particularly at risk to the physical and psychological effects of such a dangerous drug.
"It really depends on the individual," the source added.
He pointed out that since this is a "street drug", the amount consumed by each of the party-goers may have been different.
"The quantities taken by each person could have varied, and the strength in each case may also have been different," he said.
"There's no quality control in terms of what's in a particular dose - dealers just cut it down."
Meanwhile, tributes to the popular young teenager from Millstreet, north Cork, continued to pour in yesterday.
Áine Collins, Fine Gael deputy for Cork North-West, said the area has been plunged into "deep mourning" following the tragic death of the young student.
Speaking to the Irish Independent, she said existing laws governing the sale and supply of psychoactive drugs need to be reviewed.
"I understand that there are over 100 different types of drugs on the market that are in different cuts and mixes," she said.
"I don't think young people are fully aware of what can happen as a result of taking these substances.
"As a parent, and as someone who represents the public, we as politicians certainly need to look at this whole area again to see what can be done."
Fr John Fitzgerald, the Millstreet parish priest, said people are in shock at the death of the teenager, who was a student at Millstreet Community School.
"It's very, very sad news. There is a lot of shock and sadness among his peers. It's such a tragic loss of a precious young life," he said.
The N-Bomb drug can have lethal psychological consequences, and has already made users try to chew pavements, attempt to fly and punch solid fixtures such as cement walls.